Hail, Hillsdale
- When
- June 10, 1:35 PM EST to 1:36 PM EST
- Where
- Hillsdale County, 0.51 mi W of Somerset
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -84.380
A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear. An upper level system moved through the area interacting with this boundary, providing the forcing for thunderstorm development. Some of these became severe with hail, wind damage and some reports of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 12:42 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 142 PM EDT FRI JUN 10 2011 .UPDATE/AVIATION... CONV INITIATION IMMINENT ACRS NW/WRN IN INVOF OF COMPOSITE OUTFLW/SYNOPTIC BNDRY AS UPSTREAM SW TROUGH NW OF KSTL APCHS THIS AFTN. RAPID DESTABILIZATION UNDERWAY WITHIN EARLIER CONV OUTFLW BUBBLE AND SOME ENHANCEMENT SEEN IN LATEST VIS IMAGERY FM KPPO SWWD TO KRZL. THUS ISSUED AFTN UPDATE TO MENTION SVR RISK GENERALLY SOUTH OF IN/MI STATELINE IN AREA OF GREATER MASS FLUX AND SIGLY MORE BUOYANCY. OTHERWISE GENERALLY VFR CONDS THIS AFTN ARE XPCD TO DETERIORATE AGAIN OVERNIGHT AS VIGOROUS UPSTREAM SW TROUGH OVR SD AND ASSOCD/FNTL WAVE OVR THE PLAINS MIGRATES EWD W/AN ATTENDANT SECONDARY AREA OF CONV DVLPMNT XPCD. BACKING LL FLW AHD OF THIS SYS WILL LIKELY YIELD MVFR RESTRICTIONS LATE...CONTG INTO SAT AM BFR IMPROVING BY AFTN. && .PREV DISCUSSION... /ISSUED 427 AM EDT FRI JUN 10 2011/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT SCATTERED SHOWERS/STORMS HAVE DEVELOPED OVER THE LAST HOUR OR SO NEAR AND SOUTH OF THE HIGHWAY 30 CORRIDOR (AS OF 08Z). THIS ACTIVITY IS TIED TO A LOW LEVEL THETA-E RIDGE/WARM FRONT THAT IS ADVANCING NEWD IN RESPONSE TO A LEAD LOW AMPLITUDE MID LVL IMPULSE LIFTING TOWARDS THE UPPER MIDWEST. EXPECT THIS ACTIVITY TO REMAIN SCATTERED AND CONTINUE TO LIFT NWD INTO THE REST OF THE FA THIS MORNING. ALSO OF INTEREST IS A MORE ORGANIZED COMPLEX OF CONVECTION ACROSS NW IL AND EASTERN IA...THAT IS MORE OR LESS BEING FORCED BY A 925-850 MB FRONT WITH ADDED MOISTURE/MASS CONVERGENCE FROM A 40-45 KNOT LLJ. THIS FORCING IS PROGGED TO SHIFT ENE INTO SRN WI THIS MORNING WHICH WOULD HINT AT MORE WIDESPREAD HVY SHOWER/STORM ACTIVITY ONLY CLIPPING OUR NORTHWEST AREAS. HOWEVER...RADAR/SATELLITE TRENDS SHOW A MORE EWD PROPAGATION CLOSER TO THE W TO E ORIENTED INSTABILITY GRADIENT. EVEN WITH THE LLJ VEERING AND WEAKENING THIS MORNING WILL RAISE POPS TO LIKELY IN THE NW AND CONTINUE WITH CHANCE/SCT POPS IN THE SE AS THE WARM FRONT WORKS THOUGH. THE MAIN CONCERN THIS MORNING WILL BE HVY RAIN AND LOCALIZED FLOODING GIVEN POSSIBLE TRAINING AND PWATS NEAR 1.6 INCHES WITHIN THE THETA-E RIDGE. CONTINUED WITH CHC POPS THIS AFTERNOON AS UNCERTAINTIES ABOUND GIVEN FRONTAL BOUNDARY/COMPOSITE OUTFLOW BEING AUGMENTED BY THIS MORNING/S CONVECTIVE PROCESSES. MID/UPPER 60S DEWPOINTS WILL ADVECT IN TODAY BEHIND THE WARM FRONT...ALONG WITH STEEPER MID LVL LAPSE RATES. THIS COMBINED WITH A LOW LVL FOCUS FROM ANY OUTFLOW BOUNDARY OR DEVELOPING LAKE FRONT MAY BE ENOUGH TO FOCUS CONVECTION THIS AFTERNOON IF SUFFICIENT BOUNDARY LAYER DESTABILIZATION IS REALIZED. MARGINAL MULTICELL CLUSTERS WOULD BE THE PRIMARY THREAT AS STRONGER MID LEVEL FLOW/SHEAR WILL LAG BEHIND THIS FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS IF WE DO INDEED RECOVER FROM THIS MORNING/S ACTIVITY. OTHERWISE...LEFT HIGH TEMPS TODAY NEARLY UNCHANGED GIVEN HIGH BUST POTENTIAL WITH BOUNDARY/CONVECTION IN THE VICINITY. POTENT SHORTWAVE TROUGH NOW ACROSS THE NRN HIGH PLAINS WILL RACE EWD TOWARDS THE UPPER MIDWEST TONIGHT AND EVENTUALLY INTO THE NRN GREAT LAKES BY SATURDAY. MODEST HEIGHT FALLS WITH THIS FEATURE WILL FORCE A STRONGER COLD FRONT THROUGH THE AREA TONIGHT INTO SATURDAY MORNING...WITH MUCH COOLER/DRIER AIR FILTERING IN FROM NW TO SE ON SATURDAY. RAISED POPS TO LIKELY MOST AREAS TONIGHT GIVEN DEEP MOISTURE AND MORE IMPRESSIVE MID/UPPER LEVEL SUPPORT AS HEIGHT FALLS OVERSPREAD THE PRIMARY FRONTAL BOUNDARY. OTHERWISE...LITTLE CHANGES MADE TO SATURDAY AND SATURDAY NIGHT AS CHC POPS TAPER OFF FROM NW TO SE WITH FROPA. LONG TERM...SUNDAY THROUGH THURSDAY FAIRLY GOOD AGREEMENT NOTED AMONG LATEST MODEL GUIDANCE IN SFC MASS FIELDS AND UPPER LEVEL FEATURES THROUGH THIS PERIOD WHICH NECESSITATE ONLY MINIMAL TWEAKS TO PREVIOUS FORECAST. LATTER PART OF WEEKEND WILL FEATURE MID LEVEL RIDGING BUILDING INTO THE WESTERN GREAT LAKES REGION WITH INCREASING MID LEVEL SUBSIDENCE. BROAD SFC HIGH PRESSURE WILL SETTLE INTO THE REGION WITH AN ACCOMPANYING LOW LEVEL THERMAL TROUGH PROVIDING COOLER THAN NORMAL CONDITIONS FOR SUNDAY. RELATIVELY WEAK GRADIENT WITH THE SFC HIGH SHOULD LEAD TO LAKE BREEZE DEVELOPMENT SUNDAY...WITH TEMPERATURES POSSIBLY NOT GETTING OUT OF THE 60S FOR LAKESHORE AREAS. FOR THE REST OF THE AREA...HAVE GENERALLY UTILIZED MIXING DOWN NAM/GFS BLENDED 900 HPA TEMPS FOR A FIRST GUESS ON MAX TEMPS...WHICH GENERALLY YIELD HIGHS FROM UPPER 60S TO AROUND 70 FAR NORTH...TO THE LOWER TO MID 70S SOUTH. FOR MONDAY...SPLITTISH TYPE FLOW PATTERN ACROSS EASTERN PACIFIC WILL RESULT IN SHORT WAVES DAMPENING CENTRAL CONUS RIDGE TO SOME EXTENT ON MONDAY...BUT OVERALL MAINTENANCE OF MID/UPPER LEVEL RIDGING WILL RESULT IN LITTLE CHANGE TO SFC FEATURES...WITH SFC HIGH STILL DOMINATING WEATHER ACROSS THE AREA AND DRY LOW/MID LEVELS PERSISTING. MONDAY SHOULD BEGIN A TREND OF SLOWLY MODERATING TEMPERATURES WHICH WILL CONTINUE THROUGH THE LATTER PORTIONS OF THIS FORECAST PERIOD. MORE SIGNIFICANT EASTERN PACIFIC JET STREAK SHOULD PROGRESS THROUGH NORTHWEST CONUS ON TUESDAY EVENTUALLY ALLOWING FOR AMPLIFYING UPPER TROUGH ACROSS NORTHERN/CENTRAL PLAINS ON TUESDAY. WHILE MEDIUM RANGES ALL ARE LATCHING ONTO THIS GENERAL IDEA...SOME EXPECTED NOTABLE DIFFERENCES REMAIN WITH AMPLITUDE AND HOW FAR SOUTH TO DIG THE TROUGH. WHILE THE GFS REMAINS LESS AMPLIFIED...SEVERAL GEFS MEMBERS ARE SIDING MORE TOWARD THE GEM/ECMWF WITH A A STRONGER UPPER TROUGH AND BASED ON STRENGTH OF EASTERN PACIFIC JET...A MORE AMPLIFIED SOLUTION MAY BE THE WAY TO GO. IN ANY EVENT...THIS PATTERN SHOULD YIELD WARMER TEMPERATURES BY THE END OF THE PERIOD...ALONG WITH AN INCREASING THREAT OF THUNDERSTORMS TOWARD DAY 7 WHICH IS ALREADY REPRESENTED IN PREVIOUS FORECAST SO NO CHANGES TO CHANCE POPS FOR TSRA AT THIS TIME FOR WEDNESDAY/THURSDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...STEINWEDEL LONG TERM...MARSILI UPDATE/AVIATION...T
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 233 PM EDT FRI JUN 10 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-111845- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 233 PM EDT FRI JUN 10 2011 /133 PM CDT FRI JUN 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS... WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-111845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 233 PM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W BUNKER HILL 40.66N 86.15W
06/10/2011 M3.05 INCH MIAMI IN AWOS
RAINFALL OCCURRED FROM 430 AM TO 800 AM EDT
&&
EVENT NUMBER IWX1101031
SKIPPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NW PERU 40.76N 86.08W
06/10/2011 M3.17 INCH MIAMI IN COCORAHS
24 HOUR TOTAL
&&
EVENT NUMBER IWX1101032
SKIPPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 S WABASH 40.70N 85.82W
06/10/2011 M2.00 INCH WABASH IN COCORAHS
24 HOUR TOTAL
&&
EVENT NUMBER IWX1101033
SKIPPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW LOGANSPORT 40.78N 86.37W
06/10/2011 M1.55 INCH CASS IN COCORAHS
24 HOUR TOTAL
&&
EVENT NUMBER IWX1101034
SKIPPERThe Detroit radar (KDTX), 104 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322418.